Alert archive / Nevada / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at May 18, 2015, 11:18 AM PDT for Clark County, Nevada. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2015, 11:18 AM PDT (18:18 UTC)
- Expired
- May 18, 2015, 11:45 AM PDT
- In force
- 27 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Clark County, NV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 11:25 AM PDT | HAIL 1 | 5 Ese Spring Mountain Ra, NV | QUARTER SIZE HAIL FOR 15-20 MINUTES AT CACTUS JOES NURSERY NEAR INTERSECTION OF HWY 159 AND 160. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 6.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2424 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
648 WUUS55 KVEF 181818 SVRVEF NVC003-181845- /O.NEW.KVEF.SV.W.0001.150518T1818Z-150518T1845Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1118 AM PDT MON MAY 18 2015 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 1145 AM PDT * AT 1116 AM PDT...A SEVERE THUNDERSTORM WITH QUARTER SIZE HAIL WAS LOCATED IN THE SOUTHWEST LAS VEGAS VALLEY. THIS STORM WAS LOCATED NEAR BLUE DIAMOND...AND MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... MOUNTAINS EDGE AND BLUE DIAMOND. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE LARGE HAIL THAT CAN CAUSE INJURY AND PROPERTY DAMAGE. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3593 11530 3603 11549 3613 11534 3606 11521 TIME...MOT...LOC 1816Z 212DEG 11KT 3605 11535 $$ BP
1 follow-up statement
555
WWUS55 KVEF 181844
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1144 AM PDT MON MAY 18 2015
NVC003-181852-
/O.EXP.KVEF.SV.W.0001.000000T0000Z-150518T1845Z/
CLARK NV-
1144 AM PDT MON MAY 18 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLARK COUNTY WILL
EXPIRE AT 1145 AM PDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
THERE WAS A REPORT OF ONE INCH DIAMETER HAIL AROUND 1125 AM FROM
CACTUS JOES, NEAR THE INTERSECTION OF HIGHWAYS 160 AND 159.
LAT...LON 3593 11530 3603 11549 3613 11534 3606 11521
TIME...MOT...LOC 1842Z 212DEG 11KT 3605 11535
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 10:14 AM PDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 18, 10:14 AM PDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1014 AM PDT MON MAY 18 2015 .SYNOPSIS...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN NEVADA AND SURROUNDING AREAS AS A LOW PRESSURE SYSTEM LIFTS FROM CALIFORNIA TOWARD UTAH. THIS SYSTEM WILL THEN MOVE SLOWLY NORTHEAST WITH SHOWERS LINGERING MAINLY NORTH OF LAS VEGAS TUESDAY INTO TUESDAY NIGHT. YET ANOTHER STORM WILL IMPACT THE AREA LATER IN THE WEEK. TEMPERATURES ARE EXPECTED TO REMAIN BELOW NORMAL THROUGH THE WEEK. && .UPDATE...THE LATEST RADAR CONTINUES TO SHOW SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS CLARK COUNTY, MAINLY OVER THE SPRING MOUNTAINS AND THE MCCULLOUGH RANGE. IT APPEARS THE SOUTHERLY FLOW, WHICH IS PRESENT AT ALL LEVELS PER THIS MORNING'S VEF SOUNDING, IS AIDING IN CRANKING OUT CONVECTION AS THE MID-LEVEL MOISTURE IN PLACE GETS LIFTED OVER THE HIGHER TERRAIN. THUS POPS WERE ADJUSTED AGAIN BASED ON THE LATEST RADAR TRENDS TO INCREASE THEM FOR THIS MORNING AND ALSO MAKE ADDITIONAL ADJUSTMENTS FOR THIS AFTERNOON AND EARLY EVENING TO RAISE THEM ACROSS THE SOUTHERN GREAT BASIN AS THESE AREAS REMAIN IN THE NORTHEAST QUADRANT OF THE MID/UPPER LEVEL LOW AND HAVE BETTER INSTABILITY AND MOISTURE. GIVEN CONVECTION TODAY WILL MAINLY BE LOW-TOPPED AND A PWAT IN THE MORNING VEF SOUNDING OF 0.53 INCH, IT IS HARD TO RULE OUT BRIEF DOWNPOURS BUT I DO NOT SEE A GREAT RISK FOR WIDESPREAD HEAVY RAIN. IN ANY AREAS THAT SEE ANY SLOWER MOVING OR HEAVIER CONVECTION AS WELL AS ANY TRAINING THERE WILL BE A RISK FOR RUNOFF OR PONDING OF WATER IN POOR DRAINAGE AREAS. && .PREVIOUS UPDATE... ISSUED AT 749 AM PDT MON MAY 18 2015 .UPDATE...SHOWERS AND A FEW THUNDERSTORMS HAVE POPPED UP IN THE LAST 45 MINUTES OVER THE WEST SIDE OF THE LAS VEGAS VALLEY, THE SPRING MOUNTAINS AND ADJACENT AREAS OF FAR SOUTHEAST INYO COUNTY AND FAR SOUTHERN NYE COUNTY. I DID A QUICK UPDATE TO THE GRIDS TO RAISE POPS AND BASED ON THE FACT WE HAVE SEEN A FEW LIGHTNING STRIKES, ADD IN THUNDERSTORMS FOR THIS MORNING. GIVEN RADAR IS SHOWING JUST ABOUT ALL OF THE ACTIVITY WEST OF I-15 IN THE LAS VEGAS VALLEY, POPS SHOW QUITE A SPREAD ACROSS THE VALLEY THIS MORNING. IF WE SEE ANY TRAINING OF STORMS OR BRIEF HEAVY DOWNPOURS THEY MAY BE SOME MINOR RUNOFF OR PONDING OF WATER IN POOR DRAINAGE AREAS. && .AVIATION...FOR MCCARRAN...SHRA AND ISOLATED TSRA WILL CONTINUE IN THE LAS VEGAS VALLEY THIS MORNING AND LAST INTO THIS AFTERNOON. BASES MAY LOWER TO 5K-7K FEET IN AND NEAR ANY SHRA/TSRA. WINDS SHOULD BECOME LIGHT AND VARIABLE THIS MORNING THEN INCREASE FROM THE SOUTH 10-15 KTS WITH GUSTS POSSIBLY UP TO 20 KTS BY LATE MORNING INTO THE AFTERNOON. WINDS MAY ALSO BE GUSTY AND ERRATIC NEAR ANY SHRA/TSRA. SKIES SHOULD SCATTER OUT IN THE EVENING WITH SOUTH WINDS AROUND 10 KTS PERSISTING OVERNIGHT. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF THE REGION NORTH OF INTESTATE 40 TODAY AS A LOW PRESSURE SYSTEM LIFTS FROM CALIFORNIA TOWARD UTAH. SOUTHERLY WINDS WILL INCREASE AGAIN TODAY TO 10-18 KTS WITH GUSTS 20-30 KTS. CIGS WITH SHOWERS WILL LOWER TO 5-7 KFT. SHOWER COVERAGE WILL DIMINISH FROM SOUTHWEST TO NORTHEAST THIS EVENING AND OVERNIGHT. && .SHORT TERM...TODAY THROUGH TUESDAY NIGHT. THE CLOSED LOW CIRCULATING OVER CENTRAL CALIFORNIA WILL CREATE A FAVORABLE PATTERN FOR SCATTERED TO NUMEROUS SHOWERS EMBEDDED WITH AT LEAST ISOLATED THUNDERSTORMS OVER SOUTHERN NEVADA AND THE SURROUNDING REGION NORTH OF INTERSTATE 40 TODAY. RECENT RADAR RETURNS INDICATED SCATTERED LIGHT SHOWERS WERE ALREADY OCCURRING EARLY THIS MORNING ACROSS SOUTHEAST INYO COUNTY AND OVER PARTS OF NYE...LINCOLN AND CLARK COUNTIES. AUTOMATED GAGES WERE REPORTING A FEW HUNDREDTHS OF AN INCH FROM BEATTY NORTHWARD IN THE PAST 6 HOURS AND SIMILAR AMOUNTS WERE NOTED ALONG THE EAST SLOPES OF THE SOUTHERN SIERRA. ENERGY ROUNDING THE BASE OF THE LOW WILL LIFT UP ACROSS SOUTHERN NEVADA AND WESTERN ARIZONA BY MONDAY AFTERNOON. MODEL SOUNDINGS INDICATE MARGINAL INSTABILITY AND SUFFICIENT MOISTURE WHICH SHOULD COMBINE WITH THE DYNAMIC FORCING OF THE SYSTEM TO PRODUCE FAIRLY EXTENSIVE CONVECTION. THE 00Z NAM/GFS AND LOCAL HIGH RES MODELS ARE ALL FAIRLY CONSISTENT AT INDICATING A SWATH OF QPF EXTENDING FROM THE MOJAVE NATIONAL PRESERVE UP ACROSS WESTERN AND CENTRAL CLARK COUNTIES INCLUDING THE LAS VEGAS VALLEY. DECIDED TO INCREASE POPS TO 60-70 PERCENT FOR THESE AREAS BASED ON THE LATEST MODEL TRENDS. CONFIDENCE IN SPECIFIC QPF AMOUNTS IS NOT HIGH AND WE MAY SEE LESS THAN A TENTH OF AN INCH IN THE LAS VEGAS VALLEY BUT COULD SEE UP TO A HALF-INCH OF PRECIP IN THE MOUNTAINS. SNOW LEVELS SHOULD BE ABOVE 8500 FEET AND A COUPLE INCHES ON THE PEAKS IS POSSIBLE. AS THE SYSTEM LIFTS AWAY TO THE NORTHEAST MONDAY NIGHT AND TUESDAY A WEAK ZONAL FLOW WILL DEVELOP OVER THE REGION WITH LINGERING MOISTURE AND INSTABILITY DRAPED ACROSS INYO COUNTY AND THE SOUTHERN GREAT BASIN FOR A CHANCE OF SHOWERS OR THUNDERSTORMS ACROSS THESE ZONES TUESDAY AFTERNOON THEN ENDING TUESDAY EVENING. TEMPERATURES WILL DROP SEVERAL DEGREES TODAY THEN REBOUND TO VALUES SIMILAR TO THOSE OBSERVED SUNDAY...WHICH IS STILL WELL BELOW NORMAL. .LONG TERM...WEDNESDAY THROUGH SUNDAY. THE UNSETTLED WEATHER PATTERN APPEARS TO CONTINUE INTO THE WEEKEND BEFORE WE TAKE A BREAK FROM THE TRAIN OF TROUGHS. TEMPERATURES SHOULD REMAIN BELOW NORMAL, BUT THERE ARE SIGNS OF A WARM UP SUNDAY INTO THE NEW WORKWEEK. STILL ANTICIPATE PERIODIC CHANCES OF ISOLATED TO SCATTERED SHOWERS MAINLY THURSDAY THROUGH SATURDAY, WITH THE SOUTHERN GREAT BASIN MOUNTAINS AND SIERRA NEVADA HAVING THE BEST OPPORTUNITY FOR MEASURABLE PRECIPITATION. NOT MUCH HAS CHANGED WITHIN THE MODELS OVER THE LAST 24 HOURS. A TROUGH OFF THE WEST COAST WEDNESDAY WILL PROVIDE THE BEST SHOWER CHANCES TO THE SIERRA NEVADA AND ESMERALDA COUNTY, WHILE THE REST OF THE FORECAST AREA LIKELY REMAINS DRY WITH SOUTHERLY BREEZES. THE TROUGH WILL START TO PUSH EAST WEDNESDAY NIGHT AS IT CONSOLIDATES WITH ANOTHER APPROACHING LOW. THE ENTIRE COMPLEX WILL TRANSITION EAST OVER SOUTHERN CALIFORNIA THURSDAY THROUGH FRIDAY. BREEZY WINDS WILL CONTINUE THURSDAY AND AGAIN FRIDAY, FAVORING SOUTHERLY THURSDAY AND MORE WESTERLY FRIDAY. THE SIERRA NEVADA, SOUTHERN GREAT BASIN MOUNTAINS, AND NORTHERN MOHAVE COUNTY WOULD STAND THE BEST CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS. SNOW LEVELS SHOULD DROP TO AROUND 8500 FEET. A FEW INCHES OF SNOW ABOVE THAT LEVEL WILL CERTAINLY BE POSSIBLE. THE TROUGH AXIS WILL SLIDE EAST FRIDAY NIGHT. PASSING ENERGY ON THE BACK SIDE OF THE DEPARTING LOW WILL COMBINE WITH REMNANT LOW-LEVEL MOISTURE FOR ISOLATED TO SCATTERED SHOWERS ACROSS THE SOUTHERN GREAT BASIN MOUNTAINS AND SIERRA NEVADA SATURDAY AFTERNOON AND EARLY EVENING. BY SUNDAY, MODELS DIFFER ON HOW FAR SOUTH A PACIFIC NORTHWEST LOW WILL TRAVEL. COULD SEE SHOWERS ACROSS PORTIONS OF CENTRAL NEVADA IF THE ECMWF IS CORRECT IN BRINGING THE LOW FARTHER SOUTH. IF THE GFS PANS OUT, KEEPING THE LOW FARTHER NORTH, THE ENTIRE AREA SHOULD REMAIN DRY. && .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && UPDATE/AVIATION...STACHELSKI SHORT TERM...ADAIR LONG TERM...PADDOCK FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, May 18, 10:43 AM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1043 AM PDT MON MAY 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 AM HAIL 4 WNW THE LAKES 36.16N 115.36W
05/18/2015 E0.50 INCH CLARK NV PUBLIC
&&
NFLocal storm report, May 18, 10:45 AM PDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1045 AM PDT MON MAY 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM HAIL 1 ESE HENDERSON 36.03N 114.98W
05/18/2015 E0.88 INCH CLARK NV PUBLIC
&&
NFThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:33 AM PDT | Areal Flood Advisory | VEF | Clark | 117 min |
| May 18, 12:16 PM PDT | Areal Flood Advisory | VEF | Clark | 119 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.